Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 6, 2013, 3:15 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2013, 3:15 PM MDT (21:15 UTC)
- Expired
- Jul 6, 2013, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2618 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555
WGUS55 KSLC 062115
FFWSLC
UTC017-055-070015-
/O.NEW.KSLC.FF.W.0004.130706T2115Z-130707T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT SAT JUL 6 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL GARFIELD COUNTY IN UTAH
SOUTH CENTRAL WAYNE COUNTY IN UTAH
* UNTIL 615 PM MDT
* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A SERIES OF THUNDERSTORMS MOVING ACROSS THE
CENTRAL PORTION OF CAPITOL REEF NATIONAL PARK. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF UP TO AN INCH AN
HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL
REEF NATIONAL PARK. IN CAPITOL REEF THE WARNING INCLUDES THE
GOLDEN THRONE TRAIL...CAPITOL GORGE TRAIL AND SULPHER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...RURAL ROADS...AS WELL AS LOW LYING AREAS ALONG
ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3810 11126 3830 11137 3825 11102 3806 11100
3805 11122
$$
RG2 follow-up statements
696
WGUS75 KSLC 062213
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT SAT JUL 6 2013
UTC017-055-070015-
/O.CON.KSLC.FF.W.0004.000000T0000Z-130707T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
413 PM MDT SAT JUL 6 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTH
CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES...
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN HAD MOVED EAST OF CAPITOL REEF NATIONAL PARK.
HOWEVER...RUNOFF FROM EARLIER STORMS CONTINUES TO MOVE THROUGH
WASHES AND SMALL STREAMS IN THE WARNED AREA.
CAPITOL REEF NATIONAL PARK HAS REPORTED WATER RUNNING IN CAPITOL
GORGE AND GRAND WASH FROM THE EARLIER STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...RURAL ROADS...AS WELL AS LOW LYING AREAS ALONG
ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3810 11126 3830 11137 3825 11102 3806 11100
3805 11122
$$
RG408
WGUS75 KSLC 070013
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 PM MDT SAT JUL 6 2013
UTC017-055-070021-
/O.EXP.KSLC.FF.W.0004.000000T0000Z-130707T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
613 PM MDT SAT JUL 6 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR SOUTH
CENTRAL WAYNE AND NORTH CENTRAL GARFIELD COUNTIES...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND WATER LEVELS
IN AREA STREAMS AND WASHES HAS DECREASED. THEREFORE... THE FLASH
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3810 11126 3830 11137 3825 11102 3806 11100
3805 11122
$$
RGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:00 AM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 6, 10:00 AM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1000 AM MDT SAT JUL 6 2013 .SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL REMAIN SOUTH AND EAST OF UTAH THROUGH SUNDAY...WITH A MOIST AND SOMEWHAT UNSTABLE AIRMASS REMAINING OVER THE EASTERN GREAT BASIN. THE RIDGE WILL BUILD NORTHWARD EARLY NEXT WEEK...ENABLING A PUSH OF A SOMEWHAT WARMER AND DRIER AIRMASS INTO THE REGION. && .DISCUSSION...UTAH AND SOUTHWEST WYOMING REMAIN ON THE SOUTHEASTERN FRINGES OF A TROUGH THAT IS CENTERED OVER THE PACIFIC NORTHWEST...WITH A RIDGE OFF TO THE SOUTHEAST CENTERED OVER NEW MEXICO. PARTLY TO MOSTLY CLOUDY SKIES EXIST ACROSS MUCH OF THE FORECAST AREA THIS MORNING...AS A MOIST AIRMASS REMAINS OVER THE INTERMOUNTAIN WEST. SATELLITE IMAGERY AND THE 12Z SLC SOUNDING BOTH INDICATE PRECIPITABLE WATER VALUES GENERALLY IN THE 0.9 TO 1.1 INCH RANGE OVER THE AREA. THIS SHOULD HELP PRODUCE ANOTHER AFTERNOON AND EVENING OF SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE CWA. SYNOPTIC-SCALE FORCING FOR THESE STORMS SHOULD BE A LITTLE LESS THAN WITH YESTERDAYS SEVERE WEATHER. THAT SAID...THERE SHOULD STILL BE SOME WEAK MID AND UPPER LEVEL WAVES MOVING OVER NORTHERN UTAH...AND A WEAK JET STREAK OVER THE FAR NORTH. EFFECTIVE SHEAR EXCEEDING 30 KNOTS IN PARTS OF NORTHERN UTAH COULD HELP TO PRODUCE SOME MORE ORGANIZED ACTIVITY AS THE AFTERNOON GOES ON. LIFTED INDICES AND OTHER INSTABILITY PARAMETERS INDICATE ANOTHER ACTIVE DAY PARTICULARLY ACROSS THE NORTHERN HALF OF THE STATE...BUT THERE IS A CHANCE DEVELOPMENT WILL BE SLOW EARLY IN THE AFTERNOON UNTIL WIDESPREAD CLOUD COVER FROM OGDEN TO DELTA CLEARS OUT A BIT. A WIDE AREA OF SURFACE BASED CIN CURRENTLY ANALYZED OVER THE NORTHERN HALF OF THE STATE SUPPORTS THIS IDEA OF DELAYED DEVELOPMENT. IN SOUTHERN UTAH...SHEAR AND INSTABILITY ARE BOTH MUCH LESS THAN IN THE NORTHERN PORTIONS OF THE CWA. THAT SAID...THE AIRMASS IS STILL VERY MOIST OVER SOUTHERN UTAH...AND SCATTERED SHOWERS AND THUNDERSTORMS SHOULD STILL DEVELOP. FLOW IS ALSO LESS DOWN SOUTH...WITH MOST OF THE STEERING FLOW IN THE 10 TO 15 KNOT RANGE. THIS SOMEWHAT SLOWER FLOW COULD INCREASE FLASH FLOOD DANGER IN THE FLOOD PRONE AREAS OF SOUTHERN UTAH. THE CURRENT FLASH FLOOD POTENTIAL RATING FOR MOST OF THE NATIONAL PARKS AND RECREATION AREAS IS LISTED AS MODERATE...WHICH LOOKS GOOD FOR TODAYS SITUATION. UPDATED THE FORECAST EARLIER THIS MORNING TO INCREASE CLOUD COVER AND POPS FOR THE MORNING HOURS. OTHERWISE...THE FORECAST LOOKS TO BE IN GOOD SHAPE AND NO FURTHER UPDATES ARE ANTICIPATED. && .AVIATION...SOUTH WINDS WILL PREVAIL AT THE SALT LAKE TERMINAL THROUGH THE MORNING HOURS. EXPECTING A WIND SHIFT TO THE NORTHWEST AROUND 20Z...BUT THERE IS A 30 PERCENT CHANCE THAT THIS SHIFT WILL NOT OCCUR. RATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN UTAH DURING THE AFTERNOON HOURS WITH OUTFLOW WINDS POSSIBLY CONTRIBUTING TO ERRATIC WIND DIRECTIONS AND OCCASIONAL GUSTS GREATER THAN 26KT. VFR CONDITIONS ARE EXPECTED THROUGH THE DAY SATURDAY BUT CIGS NEAR/BELOW 6000FT AGL WILL BE POSSIBLE UNDER HEAVIER SHOWERS. THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM OF THE TERMINAL...WITH BEST WINDOW BETWEEN 20-02Z. && .FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH THE WEEKEND. THIS WILL CONTINUE TO BRING PERIODS OF WET THUNDERSTORMS TO MUCH OF THE FIRE DISTRICT...ALTHOUGH GUSTY OUTFLOW WINDS WILL ACCOMPANY SOME OF THE STRONGER STORMS. A DRYING TREND WILL BEGIN ON MONDAY AND CONTINUE THROUGH MIDWEEK. AS RELATIVE HUMIDITIES LOWER...CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP AS SOUTHERLY WINDS INCREASE...ESPECIALLY ON WEDNESDAY AND THURSDAY. OTHERWISE...MOISTURE LOOKS TO SPREAD BACK INTO THE AREA AGAIN FOR THE END OF NEXT WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING/VERZELLA/TRAPHAGAN FIRE WEATHER... AVIATION... FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 4:12 AM MDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 412 AM MDT SAT JUL 6 2013 UTZ001>016-019>021-517-518-WYZ021-071015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 412 AM MDT SAT JUL 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...THEN CONTINUE INTO THIS EVENING. OVER NORTHERN UTAH...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WIND THE PRIMARY THREAT. THERE IS... HOWEVER...SOME POTENTIAL FOR FLASH FLOODING IN THE BURN SCAR AREAS. OVER SOUTHERN UTAH...ISOLATED FLASH FLOODING IS THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM WILL STILL BE POSSIBLE...BUT COVERAGE WILL DECREASE THROUGH MIDWEEK. CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BY WEDNESDAY AND THURSDAY AS DRIER AIR SPREADS INTO THE REGION AND A STRONGER SOUTHWEST FLOW DEVELOPS. TEMPERATURES WILL WARM AS THE WEEK UNFOLDS...WITH TRIPLE DIGIT READINGS POSSIBLY ACROSS NORTHERN UTAH VALLEY LOCATIONS BY WEDNESDAY OR THURSDAY...WITH READINGS NEAR 110 DEGREES IN DIXIE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:00 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 5, 6:17 PM MDT | Areal Flood Advisory | SLC | Utah | 3 hr |
| Jul 5, 6:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 60 min |
| Jul 5, 6:41 PM MDT | Severe Thunderstorm Warning | SLC | Morgan | 49 min |
| Jul 5, 7:03 PM MDT | Special Weather Statement | SLC | Summit, Wasatch | 42 min |
| Jul 5, 7:18 PM MDT | Special Weather Statement | SLC | Summit | 42 min |
| Jul 5, 7:54 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 5, 10:09 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 6, 12:59 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 3 hr |
| Jul 6, 3:20 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 25 min |
| Jul 6, 3:24 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 36 min |
| Jul 6, 4:31 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 44 min |
| Jul 6, 5:11 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 6, 5:38 PM MDT | Special Weather Statement | SLC | Davis | 52 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.